Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Parkinson's Psychosis
    avatar
    sparky1109 posted:
    Dear Dr. Stacy
    I recently read on the WebMD news site that antipsychotics carry a black box warning for Parkinson's patients. I have been treated for Parkinson's for eight years. Last year because of behavioral problems I was removed from dopamine agonist therapy. As of April of this year I was began taking 1500 mg of Depakote and clozapine 12.5. Since then I have reduced the amount of dopamine replacement therapy (sinemet and comtan) by .25 to .33 of the level that I have been taking for more than two years. After four months I have noticed little change in my Parkinson's symptoms however what is now being referred to in the literature as Parkinson's Psychosis is getting worse again and I want to increase the clozapine by another 12.5 mg.
    I was always told that the sinemet would eventually lose its efficacy as the disease progressed, in which case I would have expected to have had to increase the DRT therapy, especially with the elimination of the agonist drug.
    At this point in I'm beginning to wonder which came first, the Parkinson's or the psychosis.
    So far I have been able to get my blood tested weekly. I am in a supportive living facility and my wife visits once a week. She has been very loving and supportive throughout this whole ordeal.
    I am 58 years old, my memory and cognitive abilities are good so I don't think I'm showing any signs of dementia.
    If the clozapine is so dangerous should I be considering a skilled nursing facility sooner rather than later. I would value your opinion on this.
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Dear sparky1109,
    Thank you for your note. I think the Depakote may also have been started for treating the behavioral problems, and just want to remind you, that this drug may increase your tremor. If that is the case, you may wish to talk with your doctor about changing to another medicine with less tremor risk.

    As you know, patients on clozapine do require a weekly blood test for the first year of therapy; then it is every two weeks. Increasing the dosage may be reasonable for the treatment of hallucinations, and if the hallucinations improve, you would not need to worry about the skilled nursing care decision. These issues are important to discuss with your doctor.

    Finally, you may wish to consider Deep Brain Stimulation, an approach, that I use when PD medications are not sufficient to produce a smooth, stable motor benefit.
     
    avatar
    sparky1109 replied to Mark A Stacy, MD's response:
    Dear Dr. Stacy
    You seem to have missed the point of my inquiry entirely. First I have never experienced any hallucinations neither auditory nor visual whatsoever. Secondly my physical symptoms have never included a tremor. The point of the inquiry is; why are my symptoms not progressing taking less 'dopamine replacement therapy', while my tolerance of the drugs had decreased?
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD replied to sparky1109's response:
    I apologize for not answering your question. My suspicion is that you may have been being treated with doses of medications that were more than was required for your maximum benefit, and thus a reduction to a lower dose was not associated with a loss of benefit.

    Another explanation is that you are under less stress now, and that will allow for a reduction of medication
     
    avatar
    sparky1109 replied to Mark A Stacy, MD's response:
    Thank you Dr. Stacy for your informed reply. The longer I remain on the lower doeses of the 'dopamine replacement therapy, the more this explanation makes sense.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center